Dear Editor,
Acneiform eruptions are drug-induced inflammatory dermatoses that resemble acne vulgaris but are distinguished by the absence of comedones, sebaceous gland hypertrophy, and Cutibacterium acnes colonization.[1] Several pharmacological agents, including corticosteroids, antiepileptics, and antipsychotics, have been implicated in their causation.[2] Quetiapine is a second-generation antipsychotic with predominant 5-HT2A antagonism and an active metabolite, norquetiapine, that enhances antidepressant effects via norepinephrine reuptake inhibition.[3] Despite its favorable tolerability profile, quetiapine-induced cutaneous adverse reactions are rarely reported.[4] We present a case of quetiapine-induced acneiform eruption in a patient with bipolar depression.
A 37-year-old married woman from a lower-middle socioeconomic rural background with a well-adjusted pre-morbid personality was admitted to the psychiatric department with complaints of persistent low mood, depressive cognition, loss of interest in previously pleasurable activities, and disturbed sleep for one month. She also reported reduced interaction with family members and preferred to remain isolated in her room. On further enquiry, she had a history of five depressive episodes and two manic episodes over the past eight years. She also had hypothyroidism for four years and was on levothyroxine 50 μg daily. Her Hamilton Depression Rating Scale (HAM-D) score at baseline was 22.
In view of her ongoing symptoms, quetiapine was initiated at 50 mg twice daily and subsequently increased to 100 mg twice daily. On the fourth day, the dose was further increased to 400 mg/day. After two weeks of treatment, her depressive symptoms improved, with the HAM-D score decreasing to 14. The dose was maintained at 400 mg/day to achieve an optimal therapeutic response and reduce the risk of relapse.
Approximately two weeks after initiating quetiapine, she developed multiple acneiform lesions over the face [Figure 1]. The lesions consisted of monomorphic erythematous papules and pustules distributed predominantly over the cheeks and forehead, without comedone formation. The lesions were associated with mild pruritus but were not painful. There was no history of dermatological illness. Dermatological evaluation confirmed acneiform eruptions without comedon formation. Routine laboratory investigations were within normal limits, and there was no history of any other medical illness or concomitant drug use apart from quetiapine.
Figure 1.

Quetiapine-induced acneiform eruptions
The lesions increased in number with dose escalation. Based on temporal association, clinical features, and absence of alternative causes, a diagnosis of quetiapine-induced acneiform eruption was made. The Naranjo Adverse Drug Reaction Probability Scale score was 7, indicating a probable adverse drug reaction.[5] Quetiapine was discontinued after approximately 3–4 weeks of therapy. The patient was started on topical clindamycin 1% gel and adapalene 0.1% gel, along with oral antihistamines for symptomatic relief. Lurasidone 40 mg at bedtime was initiated as an alternative antipsychotic. Following discontinuation of quetiapine and initiation of dermatological treatment, the acneiform lesions showed marked improvement over the subsequent two weeks.
Antipsychotic medications, including quetiapine, are associated with a spectrum of cutaneous adverse reactions which, although often mild, may negatively impact treatment adherence. Common manifestations include exanthematous eruptions, pigmentary changes, photosensitivity, urticaria, and pruritus, while severe reactions such as Stevens–Johnson syndrome, Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome, vasculitis, and granulomatous drug reactions are uncommon but clinically significant.[6,7,8,9,10]
Quetiapine has also been linked to drug-induced acneiform eruptions, which are clinically distinct from acne vulgaris by the absence of comedone formation, Cutibacterium acnes colonization, and sebaceous gland hypertrophy.[1] The exact pathophysiological mechanism underlying these eruptions remains unclear; however, immunologically mediated processes, including type III hypersensitivity reactions, have been proposed in susceptible individuals.[11] Additional mechanisms such as altered immune response, drug-induced changes in follicular keratinization, and individual susceptibility may also contribute. Reports suggest that such reactions can occur across age groups and may be influenced by polypharmacy and comorbid conditions.[4]
Recent case reports highlight the clinical spectrum of quetiapine-related cutaneous reactions. Joshi and Kar[4] reported an allergic cutaneous eruption in a patient treated with quetiapine. Bouchra et al.[6] described cutaneous adverse drug reactions including acneiform presentations. Su and Kao[7] reported Stevens–Johnson syndrome–toxic epidermal necrolysis overlap in a patient receiving quetiapine. Sanz et al.[8] described DRESS syndrome with renal sequelae induced by quetiapine. Chew et al. reported quetiapine-induced cutaneous vasculitis, while Tan et al.[9,10] documented interstitial granulomatous drug reaction associated with its use. Kansal and Sharma[12] reported acneiform eruptions and pruritus in a patient receiving quetiapine, underscoring the importance of dermatologic monitoring even for milder cutaneous reactions.
Collectively, these reports underscore the need for vigilance for both mild and severe adverse effects during quetiapine therapy and emphasize that early recognition is essential to minimize morbidity and optimize treatment outcomes.
This case report was prepared in accordance with CARE guidelines for case reporting.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Conflicts of interest
There are no conflicts of interest to declare.
Acknowledgment
The authors gratefully acknowledge the support and cooperation of the Era Medical College, Lucknow, where this case was seen.
Funding Statement
Nil.
REFERENCES
- 1.Nair PA, Saleh HM, Salazar FJ. StatPearls. 2024. Acneiform eruptions. Jan 11. StatPearls Publishing. [PubMed] [Google Scholar]
- 2.Recuero JK, Fitz JR, Pereira AA, Bonamigo RR. EGFR inhibitors: Clinical aspects, risk factors and biomarkers for acneiform eruptions and other mucosal and cutaneous adverse effects. An Bras Dermatol. 2023;98:429–39. doi: 10.1016/j.abd.2022.10.004. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 3.El-Saifi N, Jones C, Moyle W. Quetiapine adverse events in older adults in Australia. Australas J Ageing. 2016;35:281–4. doi: 10.1111/ajag.12347. [DOI] [PubMed] [Google Scholar]
- 4.Joshi M, Kar SK. Allergic cutaneous drug eruptions with quetiapine: A case study. Indian J Psychol Med. 2023;45:441–2. doi: 10.1177/02537176221148975. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45. doi: 10.1038/clpt.1981.154. [DOI] [PubMed] [Google Scholar]
- 6.El Hafidi B, Boughdadi S, Karroumi S, Ennaciri Z, Berghalout M, Adali I, et al. Quetiapine-induced dermatological allergy: A rare cutaneous adverse reaction to an atypical antipsychotic. Sch J Med Case Rep. 2025;13:2954–6. [Google Scholar]
- 7.Su CS, Kao CL. Stevens-Johnson syndrome-toxic epidermal necrolysis overlap in a patient taking quetiapine and famotidine: A case report. J Med Case Rep. 2024;18:344. doi: 10.1186/s13256-024-04629-6. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 8.Sanz BT, Martínez EM, Asenjo EC, Gonzalez IA. Permanent renal sequelae secondary to dress syndrome induced by quetiapine. Eur J Hosp Pharm. 2021;28:285–8. doi: 10.1136/ejhpharm-2019-002149. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 9.Chew J, Cheong S, Tay L. Quetiapine-induced cutaneous vasculitis: Diagnostic challenges and therapeutic implications. J Am Geriatr Soc. 2016;64:1137–8. doi: 10.1111/jgs.14107. [DOI] [PubMed] [Google Scholar]
- 10.Tan ES, Robson A, Lai-Cheong JE, Wain EM. Interstitial granulomatous drug reaction induced by quetiapine. Clin Exp Dermatol. 2016;41:210–1. doi: 10.1111/ced.12662. [DOI] [PubMed] [Google Scholar]
- 11.Temnithikul B, Rungrunanghiranya S, Limtanyakul P. Acneiform eruptions. J Med Health Sci. 2022;29((1)):154–175. [Google Scholar]
- 12.Kansal NK, Sharma M. Acneiform eruption and pruritus in a patient with quetiapine therapy. Skinmed. 2013;11:317–8. [PubMed] [Google Scholar]
